Cobourg Police Service called to multiple suspected overdoses within a 24 hour period

After responding to multiple calls for suspected overdoses, Cobourg Police wants to remind people that if they are taking drugs to use extreme caution and do not take them alone.

In the last 24 hours, Cobourg Police have been called to four suspected overdoses in the Town of Cobourg. These suspected overdoses are believed to be linked to the powerful opioid, fentanyl. According to Health Canada, fentanyl is 40 times more potent than heroin and 100 times more potent than morphine. 

If anyone suffers serious illness after consuming a narcotic, they should call 9-1-1, or attend a hospital emergency room immediately for treatment.

“Since the beginning of August, our officers have responded to 14 calls for suspected overdoses. We urge everyone to take steps to stay safe while using,” says Chief Paul VandeGraaf, Cobourg Police Service. “We continue to work with our partners to address issues affecting the safety and wellbeing of the community we serve.”

If you or someone you know is planning to use, please take these steps to reduce the risk of an overdose.

  • Never use drugs alone.
  • Be careful about dosage size.  
  • Avoid mixing drugs.
  • Know the signs and symptoms of overdose.
  • Have a naloxone kit available in case of an overdose.

Always call 911 immediately if you or anyone else you are with needs medical assistance.

If you are using drugs alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677).

For more information on reducing harm when using drugs, please visit the Haliburton, Kawartha, Pine Ridge District Health Unit website.

Naloxone
Naloxone, often referred to by its brand name NARCAN, is a medication that temporarily reverses an overdose by blocking the effects of opioids. Signs of overdose may include pale skin, small “pinpoint” pupils, blue lips or nails, difficulty breathing, choking or gurgling, slow heartbeat, limp limbs, drowsiness or an inability to wake up. 

When an overdose is expected, the person should be given Naloxone immediately after calling 911. The effects of the medication are usually quick but are not long-lasting and medical intervention will be needed.

All officers with the Cobourg Police Service are equipped with Naloxone kits. In Cobourg, Naloxone kits are available for free at the Northumberland Hills Hospital Emergency Department and multiple local pharmacies (please, call ahead to check if your pharmacy has naloxone kits in stock). For more information on where you can get a kit, go to www.ontario.ca/page/get-naloxone-kits-free

The Good Samaritan Act was created to encourage those who witness or are experiencing a drug overdose to call for emergency support without fear of reprisal. This Act provides some legal protection —such as against charges for possession— when dialing 911. More people are willing to remain with the victim of overdose knowing they too will likely not be charged even if they are in possession of drugs or have taken drugs themselves.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s